Alert archive / Florida / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 4, NWS Key West, FL

August 9, 2024Monroe County, Florida

NWS Key West, FL issued this severe thunderstorm warning at Aug 9, 2024, 7:08 PM EDT for Monroe County, Florida. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2024, 7:08 PM EDT (23:08 UTC)
Expired
Aug 9, 2024, 7:45 PM EDT
In force
37 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Monroe County, FL

The radar

The Key West radar (KBYX), 5 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:13 PM EDTTSTM WND GST 43Boca Chica, FLA southwest wind gust of 37 knots, or 43 mph, was measured by the Boca Chica Naval Air Station ASOS station at 0713 PM EDT.
Aug 9, 7:24 PM EDTTSTM WND GST 452 E Key West, FLA southwest wind gust of 39 knots, or 45 mph, was measured by the Key West International Airport ASOS station at 0724 PM EDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 11.1 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2024-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2617 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2024-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2617 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WUUS52 KKEY 092308
SVRKEY
FLC087-092345-
/O.NEW.KKEY.SV.W.0004.240809T2308Z-240809T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Key West FL
708 PM EDT Fri Aug 9 2024

The National Weather Service in Key West has issued a

* Severe Thunderstorm Warning for...
  Lower Keys in Monroe County in Florida...

* Until 745 PM EDT.

* At 706 PM EDT, a severe thunderstorm was located 10 miles 
  southwest of Key West, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Key West, Big Coppitt Key, Boca Chica Channel Bridge, Boca Chica,
  Fleming Key, Key Haven, Saddlebunch Keys, Geiger Key, Sunset Key,
  and Bay Point.

This includes US 1 between mile markers 0 and 16. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2452 8190 2459 8184 2458 8184 2469 8176
      2473 8168 2472 8165 2459 8152 2453 8171
      2452 8176
TIME...MOT...LOC 2306Z 228DEG 20KT 2442 8184 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

LIW
1 follow-up statement
693 
WWUS52 KKEY 092337
SVSKEY

Severe Weather Statement
National Weather Service Key West FL
737 PM EDT Fri Aug 9 2024

FLC087-092347-
/O.EXP.KKEY.SV.W.0004.000000T0000Z-240809T2345Z/
Lower Keys in Monroe FL-
737 PM EDT Fri Aug 9 2024

...THE SEVERE THUNDERSTORM WARNING FOR LOWER KEYS IN MONROE COUNTY
WILL EXPIRE AT 745 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and has been replaced with a Special Weather Statement.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 2452 8190 2459 8184 2458 8184 2469 8176
      2473 8168 2472 8165 2459 8152 2453 8171
      2452 8176
TIME...MOT...LOC 2337Z 228DEG 20KT 2453 8171 

$$

LIW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:56 PM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 9, 2:56 PM EDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Key West FL
256 PM EDT Fri Aug 9 2024

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 208 PM EDT Fri Aug 9 2024
The weather today has been very similar to yesterday. Warm and
humid southwesterlies persist across the Keys, with most
locations in the lower 90s. A narrow, thundery reverse cloud line
stretches from near Keys West to the northeast to near Cape Sable.
There appears to be just enough low level moisture convergence
between the southwesterlies across the Keys and the west-
southwesterlies over the Gulf to maintain this line. And yet,
aside from Key West, the island chain is rain-free this afternoon.

.FORECAST...
Forecast reasoning through the next week has not changed
appreciably with this cycle. The low-level ridge axis will lift
northward (now near the northern coast of Cuba) into Florida over
the next 24-48 hours. Steering flow and surface winds will shift
to the east to southeast. This configuration is more typical for
August and will feature undulations in the easterlies, holding
periodic increases/decreases in low-level moisture. There is a
decent signal for some SAL arrival Monday/Monday night followed by
a moisture surge on Tuesday. Through the next seven days, rain
chances will range between 20-40%.

Through the near term, a well defined moisture surge moving north
through the Yucatan and western Cuba sparked afternoon showers
across Cuba a little earlier than a typical summer day. Steering
flow is adequate (10-14 kts) to send these Cuban Boomers northward
this afternoon/early evening. There likely is some Cuban shadow
lurking in the Straits ahead of the propagating outflows. We will
increase overnight rain chances to 40% to account for this
scenario.

&&

.MARINE...
Issued at 208 PM EDT Fri Aug 9 2024
There are no watches, warnings, or advisories currently in effect
for the coastal waters of the Florida Keys. A ridge axis
associated with expansive high pressure over the western North
Atlantic will remain in the vicinity of South Florida tonight and
Saturday, resulting in light to gentle, generally southeast to
south breezes. As the ridge axis shifts northward towards Central
Florida, breezes will freshen modestly and shift to the east to
southeast for Sunday through early next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 208 PM EDT Fri Aug 9 2024
VFR conditions will dominate at EYW and MTH through the 09/18Z TAF
period. Near surface winds will back south southwesterly to south
southeasterly after sunset with a slight decrease to near 5 knots.
Conditions at EYW could deteriorate to MVFR criteria as showers and
thunderstorms form northeast of the terminal. Thunderstorms surging
north from Cuba are also a potential source of MVFR CIGs this
evening, but higher uncertainty kept VCSH out of the TAFs.

&&

.CLIMATE...
On this day in Keys weather history, in 1950, from the Key West
Citizen, "thousands of fish were found in the streets of Key West
after a heavy rain. Most of the fish were found along Caroline
street between William and Grinnell. One theory was that a large
waterspout had carried the fish ashore. This theory was supported by
the fact that most of the fish were mullet, which swim on the
surface and could be picked up by a waterspout. Caroline street
regulars insisted it had rained fish, and one man said he saw a full-
grown sponge fall from the sky."

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  83  92  83  91 /  40  20  20  30
Marathon  83  92  82  92 /  30  20  20  30

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory from until 7 PM EDT Friday for FLZ076>078.

GM...None.
&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....AJP
Data Acquisition.....DP

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 9, 4:03 AM EDT, 15 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
403 AM EDT Fri Aug 9 2024

FLZ076>078-GMZ031>035-042>044-052>055-072>075-100815-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
403 AM EDT Fri Aug 9 2024

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

Isolated thunderstorms will be possible today and tonight. The
primary hazards will be heavy downpours, and locally strong wind
gusts, and cloud to surface lightning strikes.

Atmospheric conditions will be favorable for waterspout formation
from late this morning through early this evening across the
nearshore waters adjacent to the Florida Keys island chain.
Waterspouts tend to form beneath lines of building cumulus clouds,
just at the hint of rain. Waterspouts can easily flip boats, and
should be avoided always.

A Heat Advisory is in effect for the Florida Keys island chain.
Heat indices will likely approach 110F at times by early
afternoon, continuing through the early evening. This will cause
increased risk of heat illness for people outdoors or in non air
conditioned spaces.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated thunderstorms will be possible through the period. The
primary hazards will be heavy downpours, and locally strong wind
gusts, and cloud to surface lightning strikes.

Heat indices will likely approach Heat Advisory levels during the
afternoon and evening hours throughout much of this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

BT

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 10:16 PM EDTSpecial Marine WarningKEY28 min
Aug 9, 4:02 AM EDTHeat AdvisoryKEYMonroe15 hr
Aug 9, 5:29 PM EDTSpecial Marine WarningKEY31 min
Aug 9, 5:59 PM EDTSpecial Marine WarningKEY31 min
Aug 9, 6:28 PM EDTSpecial Marine WarningKEY32 min
Aug 9, 6:55 PM EDTSpecial Marine WarningKEY35 min
Aug 9, 7:30 PM EDTSpecial Marine WarningKEY30 min
Aug 9, 7:37 PM EDTSpecial Weather StatementKEY23 min

Nearby

Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.